Case Presentation: A 23-year-old male with schizoaffective disorder was admitted to the psychiatry service with acute psychosis and treated with clozapine. Low-grade fever developed after 23 days, prompting medical consultation.
He reported chest discomfort and nausea. He denied cough, shortness of breath, urinary symptoms or rash. He reported having unprotected sex with multiple male and female partners, a history of intravenous drug use and recent nasal cocaine use. He traveled to Arizona and southern California in the past year.
Physical examination revealed a temperature of 101.4ºF, pulse 123/min, BP 130/62 and respiration 18/min. The vital signs flow sheet showed presence of tachycardia for the past 3 days. He exhibited increased psychomotor activity and easy distractibility. Cardiac exam was notable for tachycardia without other abnormal auscultatory findings or signs of heart failure. Examination of the lungs, abdomen, skin and nervous system were unremarkable.
A complete blood count, comprehensive metabolic panel, urinalysis, urine culture and blood cultures were unrevealing. HIV serology was negative. Initial serum troponin-I level was 0.8 ng/mL, peaking at 1.5 ng/mL. CRP was elevated at 63 mg/L. Urine drug screen was negative and chest x-ray was normal.
EKG showed sinus tachycardia, new right axis deviation, and ST depression and T-wave inversion in the inferior leads. Echocardiography showed left ventricular global hypokinesis with an ejection fraction of 40-45%, without any valvular abnormalities.
Discussion: Suspicion of clozapine-induced myocarditis led to withholding clozapine. The patient was transferred to the telemetry unit. Within next 48 hours, his symptoms and tachycardia resolved, and serum troponin-I levels and EKG normalized. He was finally discharged on an alternative antipsychotic therapy.
Clozapine-induced fever can occur without the context of agranulocytosis. Myocarditis is a recognized side-effect of clozapine, occurring in approximately 1 in 500 cases, carrying mortality rate of approximately 10-20%. The onset of disease (23 days from initiation) and total daily dose (300 mg) in our patient were consistent with prior reports in the literature. The Naranjo probability score for a drug-induced reaction was 8/11, indicating a probable association (3). Treatment of clozapine-induced myocarditis consists of discontinuation of clozapine and supportive care.
Conclusions: This clinical vignette underscores the aged old clinical wisdom of focusing on unintended consequences of interventions when a patient develops new symptoms during hospital confinement.